Alert archive / Kansas / River Flood Warnings in 2019
River Flood Warning 26, NWS Topeka, KS
NWS Topeka, KS issued this river flood warning at May 7, 2019, 1:38 AM CDT for Wabaunsee County, Kansas. It took effect at May 7, 2019, 9:43 AM CDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- May 7, 2019, 1:38 AM CDT (06:38 UTC)
- In effect from
- May 7, 2019, 9:43 AM CDT
- Expired
- May 7, 2019, 11:31 PM CDT
- In force
- 14 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- Minor
County Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 5 km from the middle of the area, began a volume at 06:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Mill Creek (PXCK1) at Paxico (PXCK1).
- Action stage
- 16 ft
- Minor stage
- 21 ft
- Moderate stage
- 31 ft
- Major stage
- 33 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06888500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at May 6, 11:13 PM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, May 6, 11:13 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1113 PM CDT Mon May 6 2019 ...AVIATION UPDATE... .UPDATE... Issued at 958 PM CDT Mon May 6 2019 Elevated thunderstorms have become a little more numerous across north central KS. I think this trend is likely to continue with more widespread showers and storms moving east across the area overnight. Area profiler data shows low level winds at 850MB are from the south and southeast. Models show this flow is promoting isentropic upglide across the area. Additionally models indicate an MCV from the convection off the high plains could lift across northeast KS through the mid morning hours. So forcing and lift along with continued low level moisture advection into northern KS should promote increased coverage of storms. Forecast soundings from the RAP show steep mid level lapse rates around 7.5 C/km with reasonable effective bulk shear. So the risk for severe storms could persist for several more hours. Flooding concerns will also be on the increase with good moisture advection expected through the night. && .SHORT TERM...(This evening through Tuesday) Issued at 350 PM CDT Mon May 6 2019 The region enters an active weather pattern starting late this afternoon through tonight with severe weather and heavy rainfall the main threats. Early afternoon water vapor imagery depicted a quasi-zonal flow WSW flow pattern across the Central Plains early this afternoon with an upper level trough over the Northern Plains and low- amplitude ridging across the Southwest Plateau. A cutoff low making landfall over the California coast will produce a gradual amplification of this zonal flow pattern throughout the course of the period, with a more pronounced ridging and SW flow over the High Plains. At the surface, early morning convection pushed the effective baroclinic zone to along and south of the I-70 corridor, but increasing southerly return flow and theta-e advection noted in GOES-E PWAT imagery, visible satellite data, and surface observations, will aid in lifting this relatively shallow convergence zone back northward-- though how far northward remains somewhat in question. The 19Z surface analysis shows that the boundary has moved little in the last couple of hours, lending credence to a more southerly solution taking the boundary to around or just south of the I-70 corridor during peak heating. Elevated multi-cell clusters with embedded supercell structures developed around midday in north-central Kansas and south-central Nebraska along the nose of the 500-1000 J/kg MUCAPE gradient and have spread eastward along with this elevated instability/moisture plume. Multiple reports of large hail have been received from these storms This convection will aid in a southern reinforcement and sharpening the boundary. This elevated convection should persist for much of the afternoon and evening hours with additional development further south and west closer to the nose of the MLCAPE plume now located from Salina to Hays. The backing of the low-level winds along the boundary has resulted in effective helicity values rising to 200 to 400 m2/s2 and effective shear values of 30-50 kts, and this environment should persist and shift gradually east through the late afternoon and evening hours. Initially discrete supercells could develop within this corridor, with a gradual upscale growth with merging cold pools later tonight. With right-moving supercell motions paralleling the boundary orientation, any storm that does ride this baroclinic zone will have an increased risk for producing a tornado, potentially on the longer-lived side. Additional convection forming along the Front Range in response to an ejecting H500 shortwave will track eastward on the heels of this first round and expend in coverage as it interacts with isentropic upglide over the broad surface to H850 front. With PWATS of 1 to 1.5 inches and increasing mid-level mixing ratios, the environment will be primed for multiple rounds of training cells that could drop several inches of rainfall during the late overnight hours. Have increased QPF amounts along and south of the I-70 corridor to account for this likelihood. This convection may linger throughout the day on Tuesday, though confidence decreases in its spatio-temporal characteristics. The cold pools from this convection should usher the boundary southward into southern Kansas, but more recent model runs are hinting at the boundary lifting back northward towards the I-70 corridor as lee cyclogenesis intensifies on the Front Range Tuesday afternoon. Should this latter solution transpire, we will likely see a renewed severe weather threat along and south of I-70 tomorrow afternoon. .LONG TERM...(Tuesday night through Monday) Issued at 350 PM CDT Mon May 6 2019 Tuesday night into Wednesday will continue to see active weather across the region, with quieter weather to end the week. Additional rounds of strong to severe thunderstorms are likely along and south of the warm front Tuesday afternoon and evening with similar hazards to this afternoon. Additional moisture transport along and up the front will provide another round of heavy rainfall Tuesday night into Wednesday morning with one final round of showers and storms Wednesday afternoon and evening as the main lee cyclone ejects northeastward. Severe weather will once again be possible Wednesday afternoon and evening with the track of the low dictating the threat for tornadoes. The pattern then cools and dries out for the end of the week as high pressure builds southward, with the next chance of precipitation coming over the weekend as as frontal boundary moves through. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1113 PM CDT Mon May 6 2019 There is little change in the forecast thinking. Models showing moisture advection and isentropic lift should favor widespread showers and thunderstorms overnight. Think there should be a break in precip as subsidence behind a shortwave passes overhead during the late morning and early afternoon. Then the next round of showers and storms should develop by the evening hours. Confidence in timing precip is marginal and based more on general trends. Timing will need to be refined through the forecast period. There is some potential for restricted CIGS, especially north of the synoptic sfc boundary. Unfortunately models tend to show this boundary oscillating near the terminals. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late Wednesday night for KSZ008>012- 020>024-026-034>040-054>056-058-059. && UPDATE...Wolters SHORT TERM...Skow LONG TERM...Skow AVIATION...Wolters
Hazardous weather outlook, May 6, 3:56 PM CDT, 9 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 356 PM CDT Mon May 6 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-072100- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 356 PM CDT Mon May 6 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Scattered thunderstorms are possible this afternoon and tonight. A few of the storms may be severe with large hail and damaging winds the main hazards. Tornadoes are also possible this afternoon and evening along and south of Interstate 70. Widespread heavy rainfall may lead to flash flooding tonight as soils remain saturated across the area. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There will be multiple chances for showers and thunderstorms, some of which may be strong to severe, Tuesday and continuing through the middle of the week. Given the wet antecedent conditions, the risk for flash flooding as well as flooding along creeks and streams will continue through Wednesday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep KDS
In the hours before
Special weather statement, May 6, 11:28 PM CDT, 2 hours 10 minutes before
Special Weather Statement National Weather Service Topeka KS 1128 PM CDT Mon May 6 2019 KSZ023-070515- Pottawatomie- 1128 PM CDT Mon May 6 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL POTTAWATOMIE COUNTY UNTIL 1215 AM CDT... At 1127 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles southeast of Olsburg, moving east at 20 mph. Penny size hail will be possible with this storm. Locations impacted include... Wamego, Westmoreland and Louisville. LAT...LON 3931 9662 3944 9660 3942 9626 3920 9631 TIME...MOT...LOC 0427Z 279DEG 19KT 3937 9655 Baerg
Special weather statement, May 6, 11:52 PM CDT, 1 hour 46 minutes before
Special Weather Statement National Weather Service Topeka KS 1152 PM CDT Mon May 6 2019 KSZ023-024-038-039-070600- Wabaunsee-Shawnee-Pottawatomie-Jackson- 1152 PM CDT Mon May 6 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHAWNEE... NORTHEASTERN WABAUNSEE...SOUTHEASTERN POTTAWATOMIE AND SOUTHWESTERN JACKSON COUNTIES UNTIL 100 AM CDT... At 1152 PM CDT, Doppler radar was tracking a strong thunderstorm near Louisville, moving east at 25 mph. Nickel size hail will be possible with this storm. Locations impacted include... Rossville, St. Marys, Belvue, Emmett, Louisville, Delia and Willard. LAT...LON 3923 9631 3937 9628 3935 9587 3908 9595 TIME...MOT...LOC 0452Z 283DEG 21KT 3929 9633 Baerg
Special weather statement, May 6, 11:54 PM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Topeka KS
1154 PM CDT Mon May 6 2019
KSZ026-070600-
Jefferson-
1154 PM CDT Mon May 6 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFFERSON COUNTY UNTIL
100 AM CDT...
At 1154 PM CDT, Doppler radar was tracking a strong thunderstorm over
Meriden, moving east at 25 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Oskaloosa, McLouth, Meriden, Ozawkie and Perry Lake.
LAT...LON 3913 9519 3907 9519 3914 9559 3927 9559
3929 9518 3913 9518
TIME...MOT...LOC 0454Z 275DEG 21KT 3919 9556
BaergSpecial weather statement, May 7, 12:07 AM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Topeka KS
1207 AM CDT Tue May 7 2019
KSZ036-037-070545-
Geary-Morris-
1207 AM CDT Tue May 7 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GEARY AND NORTHERN
MORRIS COUNTIES UNTIL 1245 AM CDT...
At 1206 AM CDT, Doppler radar was tracking a strong thunderstorm near
Latimer, moving northeast at 25 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Herington, White City, Dwight, Parkerville and Latimer.
LAT...LON 3867 9693 3877 9693 3897 9669 3876 9648
3861 9688
TIME...MOT...LOC 0506Z 231DEG 21KT 3871 9686
BaergSpecial weather statement, May 7, 12:53 AM CDT, 45 minutes before
Special Weather Statement
National Weather Service Topeka KS
1253 AM CDT Tue May 7 2019
KSZ035-037-070645-
Dickinson-Morris-
1253 AM CDT Tue May 7 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DICKINSON AND MORRIS
COUNTIES UNTIL 145 AM CDT...
At 1252 AM CDT, Doppler radar was tracking strong thunderstorms 4
miles north of Hillsboro, moving northeast at 20 mph.
Penny size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Herington, Council Grove, White City, Hope, Woodbine, Wilsey,
Parkerville, Carlton, Latimer, Council Grove Lake and Burdick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may
lead to flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3888 9735 3882 9639 3874 9639 3874 9637
3872 9637 3853 9654 3852 9657 3852 9693
3861 9693 3861 9737
TIME...MOT...LOC 0552Z 220DEG 16KT 3842 9723Special weather statement, May 7, 1:14 AM CDT, 24 minutes before
Special Weather Statement
National Weather Service Topeka KS
114 AM CDT Tue May 7 2019
KSZ034-035-070700-
Dickinson-Ottawa-
114 AM CDT Tue May 7 2019
...SIGNIFICANT WEATHER ADVISORY FOR DICKINSON AND SOUTHERN OTTAWA
COUNTIES UNTIL 200 AM CDT...
At 114 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles south of Tescott to 9 miles south of
Gypsum to 4 miles southwest of Lehigh. Movement was east at 35 mph.
Wind gusts around 50 mph will be possible with these storms.
Locations impacted include...
Abilene, Herington, Solomon, Enterprise, Bennington, Hope, Tescott,
Woodbine, Culver, Wells, Manchester, Carlton, Niles and Talmage.
This includes Interstate 70 between mile markers 267 and 282.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3902 9793 3920 9740 3918 9737 3913 9737
3913 9731 3881 9689 3881 9693 3861 9693
3861 9737 3896 9737 3897 9793
TIME...MOT...LOC 0614Z 252DEG 31KT 3896 9790 3857 9740 3833 9735The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 7:10 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Osage | 29 min |
| May 6, 7:15 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon | 45 min |
| May 6, 7:31 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin, Osage | 44 min |
| May 6, 7:45 PM CDT | Flash Flood Warning | TOP | Lyon | 4 hr |
| May 6, 8:00 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 45 min |
| May 6, 8:08 PM CDT | Areal Flood Advisory | TOP | Coffey, Osage | 3 hr |
| May 6, 8:22 PM CDT | Flash Flood Warning | TOP | Coffey | 4 hr |
| May 6, 8:28 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 47 min |
| May 6, 8:33 PM CDT | River Flood Warning | TOP | Lyon | 6 days |
| May 6, 8:33 PM CDT | River Flood Warning | TOP | Franklin, Osage | 61 hr |
| May 6, 8:33 PM CDT | River Flood Warning | TOP | Lyon, Osage | 53 hr |
| May 6, 8:33 PM CDT | River Flood Warning | TOP | Lyon | 3 days |
| May 6, 8:33 PM CDT | River Flood Warning | TOP | Lyon | 9 days |
| May 6, 8:33 PM CDT | River Flood Warning | TOP | Osage | 17 hr |
| May 6, 8:45 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon | 32 min |
| May 6, 9:04 PM CDT | Flash Flood Warning | TOP | Coffey | 4 hr |
| May 6, 9:43 PM CDT | Special Weather Statement | TOP | Cloud | 62 min |
| May 6, 10:24 PM CDT | Areal Flood Advisory | TOP | Cloud | 3 hr |
| May 6, 10:33 PM CDT | Special Weather Statement | TOP | Republic | 27 min |
| May 6, 10:36 PM CDT | Special Weather Statement | TOP | Cloud | 24 min |
| May 6, 11:06 PM CDT | Special Weather Statement | TOP | Riley | 24 min |
| May 6, 11:10 PM CDT | Special Weather Statement | TOP | Cloud | 35 min |
| May 6, 11:13 PM CDT | Special Weather Statement | TOP | Riley | 32 min |
| May 6, 11:15 PM CDT | Special Weather Statement | TOP | Cloud | 15 min |
| May 6, 11:28 PM CDT | Special Weather Statement | TOP | Pottawatomie | 47 min |
| May 6, 11:46 PM CDT | Flash Flood Warning | TOP | Cloud, Ottawa | 4 hr |
| May 6, 11:52 PM CDT | Special Weather Statement | TOP | Pottawatomie | 68 min |
| May 6, 11:54 PM CDT | Special Weather Statement | TOP | Jefferson | 66 min |
| May 7, 12:01 AM CDT | Areal Flood Advisory | TOP | Clay, Pottawatomie, Riley, Washington | 3 hr |
| May 7, 12:07 AM CDT | Special Weather Statement | TOP | Morris | 38 min |
| May 7, 12:53 AM CDT | Special Weather Statement | TOP | Dickinson, Morris | 52 min |
| May 7, 1:09 AM CDT | Severe Thunderstorm Warning | TOP | Morris | 26 min |
| May 7, 1:14 AM CDT | Special Weather Statement | TOP | Dickinson | 46 min |
| May 7, 1:45 AM CDT | Flash Flood Warning | TOP | Geary, Morris, Pottawatomie, Riley, Wabaunsee | 6 hr |
| May 7, 2:43 AM CDT | Areal Flood Advisory | TOP | Coffey, Lyon | 3 hr |
| May 7, 5:15 AM CDT | River Flood Warning | TOP | Marshall | 60 hr |
| May 7, 5:15 AM CDT | River Flood Warning | TOP | Riley | 80 days |
| May 7, 5:46 AM CDT | Areal Flood Warning | TOP | Morris | 6 hr |
| May 7, 7:39 AM CDT | Areal Flood Warning | TOP | Lyon, Morris, Wabaunsee | 6 hr |
| May 7, 9:30 AM CDT | River Flood Warning | TOP | Clay | 59 hr |
| May 7, 10:25 AM CDT | River Flood Warning | TOP | Dickinson | 64 hr |
| May 7, 10:45 AM CDT | River Flood Warning | TOP | Coffey | 21 hr |
Nearby
River Flood Warnings in Kansas, 2019Every river flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.